The possible modification of the response of the wild type to recurrent mutations

A - Papers appearing in refereed journals

Fisher, R. A. 1928. The possible modification of the response of the wild type to recurrent mutations. The American Naturalist. 62 (679), pp. 115-126. https://doi.org/10.1086/280193

AuthorsFisher, R. A.
Abstract

The consideration that the wild population is immensely larger than the numbers bred experimentally even in Drosophila, and that the duration of the species is still more disproportionate to the experimental periods, leads to the conclusion that the majority of the mutations which we can hope to observe in cultures must have occurred previously with very great total frequency in the wild species. The reaction of the wild type to mutations is known in many cases to be capable of a somewhat rapid modification in experimental conditions, by the selection through differential viability of factors capable of modifying this response. It may be calculated that with mutation rates of the order of one in a million the corresponding selection in the state of nature, though extremely slow, can not safely be neglected in the case of the heterozygotes. The observed behavior of multiple allelomorphs largely supports, though that of specific modifiers seems to oppose, the view that complete dominance generally may be regarded as a product of such selective modification.

Year of Publication1928
JournalThe American Naturalist
Journal citation62 (679), pp. 115-126
Digital Object Identifier (DOI)https://doi.org/10.1086/280193
Open accessPublished as non-open access
PublisherUniversity of Chicago Press
The University of Chicago Press
ISSN0003-0147

Permalink - https://repository.rothamsted.ac.uk/item/8w2w2/the-possible-modification-of-the-response-of-the-wild-type-to-recurrent-mutations

Restricted files

Publisher's version

Under embargo indefinitely

8 total views
0 total downloads
0 views this month
0 downloads this month